As I’ve noted in the past, our oldest son has a history of tics and twitches. In the past, these have come and gone, often associated with stressful periods in our lives, and never lasting more than a few months.
This past fall, our son (eleven years old at the time) started middle school, and shortly thereafter the tics returned. They’ve presented as eye blinking, nose wrinkling, and a funny little mouth stretch (for lack of a better term). While we kept hoping they’d go away, they haven’t.
We’re now pushing six months, our eleven year old has turned twelve, and there have been no signs of improvement. Since this is by far the longest he’s had them, we decided to have him checked out.
After evaluating him, the doctor recommended two possible pharmaceutical solutions. I should note here that, in addition to the tics, he’s rather high strung, and we’ve also been having some issues with his aggression toward his brothers.
Lexapro vs. Intuniv
The two options that we were given were Lexapro (escitalopram) and Intuniv (guanfacine; the time release version of Tenex). Lexapro is a selective serotonin reuptake inhibitor (SSRI) that is often prescribed as an anti-depressant. This would help with his anxiety, and could also reduce the incidence of his tics.
Intuniv, on the other hand, is an alpha-2-adrenergic agent that is often prescribed for ADHD, and is also thought to be effective in treating tics. After a good bit of research, as well as consultation with our family practitioner, we decided to go with the Intuniv.
He started on a 1mg/day dose for the first week, going up to 2mg/day this week, and 3mg/day next week. We’ll then take him back in to get checked out by the doctor. While we still haven’t seen an effect, we’re still ramping up to therapeutic levels. I’ll update when we know more.
Real-world side effects of Intuniv
While our son hasn’t been on Intuniv for very long, we have noticed some minor side effects. For example, he’s had a bit of an upset stomach and reduced appetite, especially since we increased the dosage to 2mg/day. He’s also been more tired than normal, and has been waking up at night and having trouble falling back asleep.